Alert archive / Illinois / River Flood Advisories in 2021

River Flood Advisory 16, NWS Chicago, IL

May 10, 2021LaSalle County, Illinois

NWS Chicago, IL issued this river flood advisory at May 10, 2021, 12:51 PM CDT for LaSalle County, Illinois. It was in force for 30 hr.

The area

The counties it named.

The facts

Issued
May 10, 2021, 12:51 PM CDT (17:51 UTC)
Expired
May 11, 2021, 7:03 PM CDT
In force
30 hr
Issued by
NWS Chicago, IL
Area
Storm-based polygon

County LaSalle County, IL

The radar

The Chicago radar (KLOT), 73 km from the middle of the area, began a volume at 17:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Illinois River at Ottawa (OTWI2).

Action stage
461 ft
Minor stage
463 ft
Moderate stage
467 ft
Major stage
471 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this river flood advisory went out at May 10, 12:39 PM CDT, 12 minutes earlier.

Area forecast discussion, May 10, 12:39 PM CDT, 12 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
1239 PM CDT Mon May 10 2021

.UPDATE...
1052 AM CDT

The going forecast message is in fairly good shape. The main
adjustment was to increase PoPs further along/south of I-80 for
this afternoon. Also as noted in the below discussion, there could
be a few gustier showers/storms too.

Scattered light showers/sprinkles have been traversing the
northern half of the CWA this morning, owing to weak ascent along
a sheared short wave axis. This axis actually extends back to the
South Dakota/Nebraska border, with an embedded more pronounced
short wave across eastern Iowa as seen on water vapor imagery.
This wave is collocated with steeper lapse rates in the 1-4 km
layer as seen on the 12Z DVN sounding. The timing of this short
wave and associated steeper lapse rate pocket moving over the
central/southern CWA continues to be the middle of this
afternoon. A weak surface front/convergence zone is presently
draped near the Quad Cities eastward along/just north of I-80. As
this slowly moves south, convergence along this looks to increase
during peak heating and serve as the primary focus area for
showers and probably some storms this afternoon.

The low freezing levels (around 4,000 ft) and especially -10C
levels (9,500 ft) are within the steeper lapse rates that are
forecast to translate over the southern half of the CWA in the
afternoon. Even this morning we saw brief intra-cloud electrical
activity with a cell in McHenry County, indicating it won't take
much of an updraft to provide some frozen hydrometeors and
lightning potential, even though the equilibrium levels are quite
low today. Also as noted in the previous AFD, could be some
gustier showers. The steep low level lapse rates will extend below
the cloud layer today in the southern CWA, especially the
Kankakee River Valley and south where highs will likely top 60. Of
note too, along the convergence zone it's one of those setups
where there is some stretching with the low-level lapse rates and
predicted some pooled surface vorticity. The RAP does highlight
an area of enhanced stretching potential too, and that's some of
the ingredients we look for toward possibly brief landspouts. So
cannot rule that out.

Again the forecast is in good shape. Will assess shortly the need
for any frost/freeze headlines for tonight.

MTF

&&

.SHORT TERM...
243 AM CDT

Through Tuesday...

Fairly strong isentropic ascent is ongoing across northern
Illinois and southern Wisconsin early this morning, maximized
along the 285-300 K theta surfaces tied to a modest low-level mass
response associated with an upstream shortwave. A robust
subsidence inversion will hold any freely-ascending parcels to
under 550 mb or so, but the magnitude of ascent and attendant
mid-level saturation may be sufficient to squeeze out some spotty
shower activity this morning, primarily north of I-80. Any
precipitation would be light, but did inch PoPs up a bit to
account for this potential. Additionally, added a brief mention
of patchy fog to the grids this morning for locales roughly south
of I-80 and east of I-55 where lighter surface-950 mb winds are
present where dewpoint depressions have fallen to only a handful
of degrees.

The aforementioned shortwave will pivot overhead today, dragging
modest 30-50 m/12 hour height falls across the region. At the same
time, we'll get into a better position on the cyclonic shear side
of a 120+ kt jet streak which will help to locally boost
divergence aloft as DCVA commensurately ramps up. One of the main
questions today is just high surface dewpoints manage to climb
with some disparity noted in the global and short term model
guidance. Either way, steepening 0-3 km lapse rates south and west
of the inland-pushing lake breeze may support a sliver of
surface-based instability developing under the mid-level
subsidence inversion. Saw enough support this morning to justify
increasing precipitation chances south of I-80 this afternoon and
into the mid-evening hours as a result, and additionally held onto
some lower chances farther north along the lake breeze where
enhanced surface convergence may serve to help pop some additional
(isolated) showers. Given the anomalously cold temperatures
through the atmospheric column today, it probably won't take much
to result in some electrification--even with equilibrium levels
generally under 15 kft or so--and did add a low thunder mention
into our southern locales.

While the mid-level flow isn't necessarily all that robust, the
deeply-mixed profiles, combined with a relatively dry sub-cloud
layer will support a gusty wind potential with any more developed
showers/isolated storms that manage to develop today. Don't
envision any organized severe potential today (even though 0-6 km
shear is quite high--this is essentially out of reach given the
low equilibrium levels), but some isolated gusts to 40-50 mph seem
plausible across our southern locales with any over-achieving
cores.

Activity may linger for a bit this evening as the vort max
continues to push through, but we should see a diurnal decrease as
we work into the early overnight hours. The potential for plenty
of lingering mid-level cloud cover casts some degree of
uncertainty around the low temperature forecast tonight, but we
remain pretty confident that things will clear out across our
north to allow temperatures to drop quickly into the low 30s, with
pockets of sub-freezing temperatures looking plausible for a brief
period before sunrise Tuesday. With the current Frost headline in
effect, and given our questions about temperature trends for
tonight, we'll let the dayshift get a final look at things, but as
it stands now, we're probably headed for another Frost Advisory at
least for areas north of I-80 and away from Chicago, with less
confidence farther south due to lingering cloud cover.

Tuesday should feature overall similar temperatures with another
lake breeze given the weak gradient flow in place.

Carlaw

&&

.LONG TERM...
300 AM CDT

Tuesday night through Sunday...

Upper troughing will generally be in place through late week keeping
somewhat cool conditions in place mid week before heights build
with an approaching ridge over the weekend. Surface high pressure
will be in place across the western Great Lakes Tuesday night and
make slow eastward progress through Thursday. Diurnal clouds
Tuesday afternoon will give way to mainly clear skies Tuesday
night and combine with a weakening wind field to allow for
radiational cooling. This will set the stage for another night of
frost for many inland areas with overnight lows potentially being
colder than tonight given the expectation of less cloud cover
lingering into the evening. Have lowered overnight lows slightly
with the traditional cool corridor from Rochelle to the edges of
Aurora having the best chance for seeing lows at or below
freezing.

North to northeast winds will be in place again for Wednesday pushing
lake cooled air across much of the immediate Chicago metro and
into northwest Indiana. This will keep highs in the 50s for these
areas while the remainder of the area sees low to mid 60s for
highs. The surface high will be shifting east Thursday suggesting
more of a southerly component to the wind, albeit with light
speeds, but potentially reducing the inland extent of lake cooling
with more of a southeast direction off the lake. However, speeds
may be light enough to allow a traditional lake breeze to develop
anyways. Guidance is also in good agreement on an upper trough
axis pivoting across the region but precipitation prospects are
quite low with this given a dry airmass being in place.

Another trough axis is forecast to move through later Friday ahead
of a steadily building ridge and brings the next coherent chance
for showers/thunderstorms with it. An unsettled upper pattern
continues Saturday with additional shower/thunder chances with a
better chance going into Sunday as more earnest warm advection
arrives. Temps will steadily warm each day from Friday into Sunday
but light surface winds will favor at least some component off the
lake keeping Illinois shoreline areas cooler. Expect highs in the
70s inland by Sunday. The upper ridge looks to crest the area
Monday bringing even warmer air with it but shower/thunder chances
continue.

MDB

&&

.AVIATION...
For the 18Z TAFs...
1239 PM CDT

No significant concerns. Items of note include:

* 10+ kt east to northeast winds this afternoon
* 10-15 kt north-northeast to northeast winds on Tuesday

Isolated to widely scattered TS will be a southern TRACON airspace
issue through early this evening. For the terminals, a few
sprinkles should be the most observed, especially at RFD.
Otherwise, VFR conditions will prevail. Steady east to northeast
winds will diminish in the early to mid evening as high pressure
gradually spreads southeast. Winds may briefly go to just west of
north sometime tonight due to land breeze influence at ORD and
MDW. A sunny start to Tuesday will get mixing going early and tap
into 10-15 kt winds in the mixed layer, with initial NNE wind
direction becoming NE in the afternoon due to lake influence.

Castro

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...None.
&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, May 10, 11:39 AM CDT, 1 hour 12 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
1139 AM CDT Mon May 10 2021

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-111645-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
1139 AM CDT Mon May 10 2021 /1239 PM EDT Mon May 10 2021/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Limited Thunderstorm Risk along and south of I-80.
  Significant Frost Risk tonight away from Chicago.

DISCUSSION...

Showers and isolated thunderstorm are expected primarily along
and south of I-80 this afternoon into early evening. While severe
weather is not expected, a few storms could produce gusty winds to
45 mph, small hail, and possibly a funnel cloud or two.

Temperatures tonight are expected to fall into the low to mid 30s
which will result in the development of widespread frost away from
Chicago, especially across northern Illinois.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Tuesday Night...
  Elevated Frost Risk.
Friday...
 Limited Thunderstorm Risk.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation is not anticipated through tonight.

GENERAL STORM MOTION OF THE DAY:

  Moving toward the east-southeast at 25 to 30 mph.

LMZ740>745-111645-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
1139 AM CDT Mon May 10 2021

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...This Afternoon and Tonight.

  No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

  No hazardous weather is expected at this time.

MTF

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 8:30 AM CDTRiver Flood AdvisoryLOTIroquois23 hr
May 10, 12:51 PM CDTRiver Flood AdvisoryLOTBureau, LaSalle, Putnam60 hr
May 10, 2:23 PM CDTFrost AdvisoryLOTBoone, Cook, DeKalb, DuPage, Kane, Lake and 3 more18 hr
May 10, 4:06 PM CDTSpecial Weather StatementLOTLaSalle54 min
May 10, 8:00 AM CDTRiver Flood AdvisoryLOTNewton3 days

Nearby

River Flood Advisories in Illinois, 2021Every river flood advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.